In 2019, three of my patients presented with these issues. The battle with being on and off the chemotherapy drug, has been the main challenge of managing it. One patient, a lovely lady, has since passed away; she had other complications along with the cancer.
World Cancer Day was celebrated on 4th February, and caused me to reflect on what cancer has been doing to my patients affected by it. Hand-foot syndrome is also called palmar-plantar erythrodysesthesia. A side effect of some cancer treatments, it can cause a number of issues on the palms of the hands and/or the soles of the feet. Sometimes, elsewhere on the skin can be affected, such as the knees or elbows. But this is less common.
Relieving side effects is an important part of cancer care and treatment. Talk with your health care team about any symptoms you have. Make sure you bring up any new symptoms, or changes you experience.
Mild or moderate hand-foot syndrome includes:
• Redness, similar to a sunburn
• A feeling of tingling or burning
• Tenderness or sensitivity to touch
• Tightness of the skin
• Thick calluses and blisters on the palms of your hands, and soles of your feet
Severe hand-foot syndrome includes:
• Cracked, flaking, or peeling skin
• Blisters, ulcers, or sores on the skin
• Severe pain
• Difficulty walking or using your hands
Some cancer drugs affect the growth of skin cells or small blood vessels in the hands and feet. This causes hand-foot syndrome. Once a drug is out of the blood vessels, it damages the surrounding tissues. This symptoms that emanate range from redness and swelling, to problems walking.
Some drugs are more likely to cause hand-foot syndrome than others. Some targeted therapies are more likely to cause it, but not everyone who takes these medications develops the syndrome. The severity of it can differ for persons. Even people taking the same drug, for the same form of cancer, may not have the same symptoms.
Prevention and management
The condition is usually worse during the first six weeks of treatment with targeted therapy. With chemotherapy, it usually appears after two to three months. If you notice early signs of the syndrome, or if you notice your symptoms worsening, call your doctor’s office. Your health care team may need to change your treatment, or help you manage the symptom. The following tips may help:
• Limit the use of hot water on your hands and feet, when washing dishes, or bathing.
• Take cool showers or baths. Carefully pat your skin dry after washing or bathing.
• Cool your hands and feet. Use ice packs, cool running water, or a wet towel for 15 to 20 minutes at a time. Avoid applying ice directly to the skin.
• Avoid sources of heat, including saunas, sitting in the sun, or sitting in front of a sunny window.
• Avoid activities that cause friction on the hands or feet, during the first six weeks of treatment. This includes jogging, aerobics, and racquet sports.
• Avoid contact with harsh chemicals used in laundry detergents, or household cleaning products.
• Avoid using tools or household items that require you to press your hand against a hard surface. Examples include garden tools, knives, and screwdrivers.
• Gently apply skin care creams to keep your hands moist. Avoid rubbing or massaging lotion into your hands and feet. This type of movement can create friction.
• Wear loose fitting, well-ventilated shoes and clothes, so air can move freely against your skin.
• Don’t walk barefooted. Use soft slippers and thick socks to reduce friction on your feet.
• Consider visiting a podiatrist to remove any thick calluses and thick nails before you begin cancer treatment. A podiatrist can recommend products that lower friction, and put less pressure on the feet.
When taking medications known to cause hand-foot syndrome, topical anti-inflammatory medications may help. These include corticosteroid creams. In addition, your doctor may lower your chemotherapy dose, or change your schedule. Your doctor may need to temporarily stop your treatment, until the symptoms get better. The following options can be used:
• Topical pain relievers, such as lidocaine (multiple brand names). These are used as a cream or a patch over painful areas in the palms and on the soles.
• Topical moisturising exfoliant creams are available, either over the counter, or through your doctor; but those containing urea or salicylic acid.
• Pain relievers, such as ibuprofen, naproxen, and celecoxib (Celebrex). Tell your doctor if you are already taking any of these, or other non-steroidal anti-inflammatory drugs (NSAIDs).
Overall, liaise with your GP, but know that your Podiatrist can assist too.
Your feet mirror your general health . . . cherish them!
Leana Huntley is a UK trained Podiatrist attached to Almawi Limited The Holistic Clinic, and Clinical Director-Fit Feet, Special Olympics Trindad and Tobago. E-mail firstname.lastname@example.org or visit the website at www.almawiclinic.com